Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
171 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

On Zoloft. Adding amino acids that cause dopamine productions might lead to depression and weight loss? Safe to use pre workout supplement?

Answered by
Dr.
Dr. Preeti Parakh

Addiction Medicine Specialist

Practicing since :2002

Answered : 1486 Questions

default
Posted on Mon, 21 Oct 2013 in Mental Health
Question: Hi I am on 50mg Zoloft. I have read that adding amino acids which encourage dopamine productions might help with both depression and weight loos. Could I safely take a pre workout supplement that contains phenethylamine analog and coq10 analog with no fears of serotonin syndrome?
doctor
Answered by Dr. Preeti Parakh 35 minutes later
Brief Answer:
No risk of serotonin syndrome.

Detailed Answer:
Hi,

Welcome to Healthcare Magic!

Coenzyme Q10 (CoQ10) is a naturally found vitamin like substance in our body. It is used by the body cells to generate energy for usual functioning of the body and also works as antioxidant to take care of heart and other vital parts of the body. The usual side effects are mild and include nausea, vomiting, diarrhea, heartburn, loss of appetite, rash, headache, skin itching, sensitivity to light, fatigue or flu-like symptoms, dizziness, irritability etc. Most people do not experience any side effects. There is no risk of serotonin syndrome as it does not increase serotonin levels in the body.

Phenethylamine increases the dopamine and norepinephrine levels in the brain and is believed to have mood elevating and weight loss properties. Since it is a stimulant, it can give an emotional high and raise heart rate, respiration and blood pressure. It can also produce hallucinations and psychosis in susceptible individuals. But it does not increase the serotonin levels and therefore is not associated with the risk of serotonin syndrome.

In addition, your dose of Zoloft is just the starting dose. So there is no major risk of serotonin syndrome, either only with Zoloft or with both Zoloft and the nutritional supplement containing CoQ10 and phenethylamine. Please do not worry and go ahead.

Hope this answers your query. Feel free to ask if you need any clarifications.

Best wishes.

Dr Preeti Parakh
MD Psychiatry


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Preeti Parakh 24 minutes later
Thanks!

Follow up question: I seem to have treatment resistant depression - all the ad's I've been on have pooped out and I end up returning to a depressed state with no motivation.

Id rather go for something natural as discussed in previous question (supplements, amino acids etc) but would adding a prescribed stimulant to sertraline help? Zoloft has helped with anxiety but not necessarily with 'sad sack' symptoms, however I've found it's worked longer than any other antidepressant I've been on so I'm hesitant to change antidepressants altogether. I know there's a bit of chatter about whether an ssri on its own can help with anhedonia. Thanks again!
doctor
Answered by Dr. Preeti Parakh 31 minutes later
Brief Answer:
Yes, addition of stimulant may help.

Detailed Answer:
Hi,

Welcome back!

If one antidepressant does not give you the desired results, then its actions can be augmented by many strategies, like adding a mood stabilizer like lithium or adding a second antidepressant with a different mechanism of action. In my experience, treatment resistant depression is not that common. Most patients can recover well on antidepressants, though it does take time. Many times adequate dosages are not tried for an adequate duration before labeling a patient as treatment resistant.

For example, if you are on sertraline, I would not say that it has failed unless you have been on around 200 mgs per day for at least 6 to 8 weeks for the full response to occur. Secondly, from my experience, I do not believe that SSRIs cannot improve anhedonia, although this is the usual refrain in many online chatrooms. Actually this assumption probably arose from the research that showed depressed patients with primarily anhedonia responded better to tricyclic agents while those with primarily low mood responded better to SSRIs. But that does not mean that SSRIs cannot improve anhedonia.

Regarding addition of a prescribed stimulant, I would suggest that you can try Bupropion (Wellbutrin) as it increases dopamine levels which is different from the mechanism of action of SSRIs. It also promotes weight loss. It can be taken either alone or used with an SSRI to augment its action. Other options are modafinil and atomoxetine. But I feel that before considering another agent, you should try a higher dose of sertraline and see how it works for you. Maybe you will not need another drug at all. Moreover, 50 mg per day is just the minimum dose, and can easily be hiked to at least 75 or 100 mg per day.

Hope this makes things clearer for you.

Best wishes.

Dr Preeti Parakh
MD Psychiatry
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,   ,   ,   ,  
Drug/Medication ,   ,   ,  

Recent questions on  Wellbutrin

doctor1 MD

54 y.o. post-menapausal, 140lbs. 5 4 . meds: humira 2x month, toprol (racing heart), lipitor, wellbutrin, prozac & aspirin. my blood pressure has...

doctor1 MD

Im 26. Male. Overall good health and size. Only rx is generic wellbutrin started 4 months ago. Over the last 4 weeks i have noticed about once or...

doctor1 MD

I ve been having extremely bad constipation for over a month. I started a new medication (Cymbalta 90 mg at present). I also take 450 mg of...

doctor1 MD

Hi, i began taking 100mg wellbutrin sr about two weeks ago. I am so tired, to the point that i can t get my schoolwork done. I am working on my MA...

doctor1 MD

I'm interested in trying a benzo medication called clonazolam. I suffer from severe anxiety/panic attacks. Xanax works ok. Do you have any...

doctor1 MD

My mother-in-law was on trazodone prior to having a stroke . She seems to need an antidepressant and I am wondering if trazodone is a proper...

doctor1 MD

I feel like I’m going To lose my job if I don’t get some help. I’ve talk to my doctor, I’ve always been scatterbrained and forgetful but the last...